Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 84, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 12, 2002, 6:06 PM MDT for Lincoln County, Colorado. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2002, 6:06 PM MDT (00:06 UTC)
- Expired
- Sep 12, 2002, 6:45 PM MDT
- In force
- 39 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Lincoln County, CO
The radar
The Pueblo radar (KPUX), 94 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 6:35 PM MDT | Hail 1 | Boyero, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1802 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
778 WUUS55 KBOU 130006 SVRDEN COC073-130045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 606 PM MDT THU SEP 12 2002 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO * UNTIL 645 PM MDT * AT 606 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF BOYERO...OR ABOUT 36 MILES SOUTHEAST OF LIMON...MOVING NORTH AT 20 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BOYERO. HAIL UP TO ONE INCH IN DIAMETER AND STRONG WINDS WERE REPORTED 4 MILES SOUTH OF BOYERO AT 603 PM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3879 10338 3883 10317 3916 10315 3913 10337 GIMMESTAD &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 2:55 PM MDT, 3 hours 11 minutes earlier.
Area forecast discussion, Sep 12, 2:55 PM MDT, 3 hours 11 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 255 PM MDT THU SEP 12 2002 TONIGHT AND FRIDAY: CURRENT RADAR PICTURES ARE INDICATING 10-20% CONVECTIVE COVERAGE RIGHT NOW OVER THE ALPINE AREAS AND ADJACENT PLAINS. CROSS SECTIONS AND SATELLITE PICTURES SHOW THE DECENT MOISTURE TO CONTINUE OVERNIGHT INTO FRIDAY. FORECAST AND ACARS SOUNDINGS SHOWS CAPES UNDER 1000 JOULES FOR THE FORECAST AREA INTO THIS EVENING. THE LOW LEVEL FLOW IS FAIRLY BENIGN AT THIS TIME ...WITH LITTLE CHANGE EXPECTED THIS EVENING. THERE IS SOME WEAK SYNOPTIC SCALE ASCENT IN THE SYNOPTIC SCALE. OVERALL POP COVERAGE THIS EVENING WILL BE A BIT LESS THEN YESTERDAY EVENING AND IT WILL LIKELY END SOONER AS WELL. GRIDS SHOW THE UPPER TROUGH TO SLIDE ACROSS THE FORECAST AREA THROUGH THE DAY FRIDAY INTO FRIDAY EVENING. DIV-Q GRIDS SHOW WEAK UPWARD FORCING FOR THE FORECAST AREA UNTIL THE TROUGH AXIS PUSHES ACROSS. THERE IS CONTINUED MOISTURE ON FRIDAY FROM THE MODELS BUT A BIT LESS THEN TODAY. WILL STILL NEED SOME POPS UNTIL TROUGH AXIS PASSAGE...BUT AGAIN A BIT LESS THEN TODAY. FRIDAY NIGHT THROUGH SUNDAY: CROSS SECTIONS INDICATE MUCH DRIER CONDITIONS THROUGH THIS PERIOD...WITH WEAK DOWNWARD SYNOPTIC SCALE FORCING PROGGED FOR SATURDAY NIGHT AND SUNDAY. IN THE LOW LEVELS...MODELS SHOW A SURGE OF COOLER AIR AND UPSLOPE INTO THE FORECAST AREA ABOUT 15Z SATURDAY MORNING. THE UPSLOPE CONTINUES INTO SATURDAY EVENING. HOWEVER IT WILL BE MUCH DRIER...STABLE TOO. NO POPS. FOR TEMPERATURES...GRIDS SHOULD READINGS PRETTY STEADY STATE FOR THE NEXT COUPLE DAYS. MAYBE A BIT COOLER ON SATURDAY ...THEN A THE WARMEST DAY ON SUNDAY. IN THE EXTENDED FORECAST...MONDAY THROUGH THURSDAY: ON MONDAY THE MODELS SHOW AND UPPER RIDGE HEADING EAST OUT OF THE FORECAST AREA. BY TUESDAY THE MEDIUM RANGE MODELS SHOW A MEAN TROUGH SETTING UP OVER THE WESTERN U.S. AND CANADA...BUT ITS MAINLY NORTH THEN WEST OF US. THE UPPER FLOW IS FAIRLY ZONAL AND IT STILL DOES NOT LOOK VERY MOIST. THE TEMPERATURES STAY AT OF SLIGHTLY ABOVE SEASONAL NORMALS. WILL KEEP IT DRY ONE MORE TIME. RJK .DEN...NONE.
In the hours before
Local storm report, Sep 12, 5:00 PM MDT, 1 hour 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
500 PM MDT THU SEP 12 2002
...PRELIMINARY STORM REPORT FOR SEPTEMBER 12 2002...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0334 PM 3 E CASTLE ROCK CO 1.00 INCH HAIL
09/12/02 DOUGLAS
0430 PM 3 W ELBERT CO 1.75 INCH HAIL
09/12/02 ELBERT
0445 PM 3 E ELBERT CO 2.00 INCH HAIL
09/12/02 ELBERT BROKEN SKYLIGHT
JKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 6:06 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 39 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.